Scheduled System Maintenance
On Saturday, October 21, single article sales and account management will be unavailable until 6 PM ET.
Notice: There is currently an issue with the citation download feature. Learn more.

IEEE Transactions on Automatic Control

Issue 5 • October 1972

Filter Results

Displaying Results 1 - 25 of 62
  • [Front cover and table of contents]

    Publication Year: 1972, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (159 KB)
    Freely Available from IEEE
  • Infinite time reachability of state-space regions by using feedback control

    Publication Year: 1972, Page(s):604 - 613
    Cited by:  Papers (104)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1124 KB)

    In this paper we consider some aspects of the problem of feedback control of a time-invariant uncertain system subject to state constraints over an infinite-time interval. The central question that we investigate is under what conditions can the state of the uncertain system be forced to stay in a specified region of the state space for all times by using feedback control. At the same time we stud... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Harmonic entrainment of van der Pol oscillations: Phaselocking and asynchronous quenching

    Publication Year: 1972, Page(s):655 - 663
    Cited by:  Papers (16)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (917 KB)

    The mathematical description of entrainment of van der Pol oscillations, though not simple, is at present reasonably well understood. In contrast to this, the physical mechanisms responsible for the phenomenon have remained completely elusive. This paper will show that there are in fact three physically different processes which can cause synchronism, or entrainment. They will be designated as pha... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On controllability of linear systems with time delays in control

    Publication Year: 1972, Page(s):664 - 666
    Cited by:  Papers (39)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (316 KB)

    The problems of controllability of linear processes with time delays described by the differential equationdot{x}(t) = A(t)x(t) + summin{i=0}max{k} B_{i}(t)u(t-h_{i}and satisfied in Euclidean space Rnare considered. The necessary and sufficient conditions for controllability, using the transition matrix of the process, are given. By the additional assumption that the matrices... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two results on optimal modeling with differential-delay systems

    Publication Year: 1972, Page(s):678 - 680
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    LetG(iomega)be a fixed causal filter. The first result of this paper shows that for any positive integerkand any delay timeT > 0there is an "optimal model" forG(iomega)out of the class of differential-delay systems of orderleq k(and utilizing delayT). The second and main result shows that unlessG(iomega)corresponds exa... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The inverse of the confluent Vandermonde matrix

    Publication Year: 1972, Page(s):724 - 725
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (187 KB)

    Formulas are derived for the components of the inverse of the general confluent Vandermonde matrix for confluences of arbitrary order. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A direct synthesis ofQin the Lyapunov equationQ = [A'R + RA]

    Publication Year: 1972, Page(s):726 - 728
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (281 KB)

    In the application of Lyapunov's second method to linear systems it is shown that a direct synthesis of theQmatrix from the system equations (in the expressionQ = -[A'R + RA]) is possible. Application to the general third-order linear system is made and the results are seen to be identical to the Routh-Hurwitz criteria. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An improved general algorithm for arbitrary pole assignment

    Publication Year: 1972, Page(s):734 - 736
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (306 KB)

    A new pole-placement algorithm for multi-input controllable systems is presented. The algorithm can be used to obtain real-valued feedback gains for arbitrarily specified real and complex, distinct or multiple eigenvalues. The multi-input controllable time-invariant system is converted to a single-input system. Pole assignment is achieved by making use of certain properties of the equationTF ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on a multiplier condition for problems with state variable inequality constraints

    Publication Year: 1972, Page(s):743 - 744
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (204 KB)

    This correspondence points out that a widely quoted necessary condition on the Lagrange multiplier associated with a first-order state variable inequality constraint is not equivalent to Gamkrelidze's multiplier condition. An example is given of a problem for which the latter stronger condition is required to determine optimal trajectories. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Correction to "The inverse for the real similarity transform of a companion matrix"

    Publication Year: 1972, Page(s): 743
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (91 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "The stability of multivariable systems"

    Publication Year: 1972, Page(s): 745
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (79 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Introduction to linear system theory

    Publication Year: 1972, Page(s):748 - 749
    Request permission for commercial reuse | PDF file iconPDF (340 KB)
    Freely Available from IEEE
  • [Back cover]

    Publication Year: 1972, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (149 KB)
    Freely Available from IEEE
  • A canonical model for identification of multivariable linear systems

    Publication Year: 1972, Page(s):728 - 729
    Cited by:  Papers (41)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    The existence and uniqueness of a model, specified by its "output structure," for a multivariable linear system with a rational transfer function and noise having a rational spectral density matrix, is established and its use for identification discussed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Redundancy and data compression in recursive estimation

    Publication Year: 1972, Page(s):684 - 689
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (560 KB)

    The problem of the existence of redundancy in the data in a recursive estimation problem is investigated. Given a certain data rate, should the estimator be run at the same rate? It is shown that under certain conditions there is redundancy in the data and the estimator can be run at a lower rate using compressed data with practically the same performance as when no data compression is utilized. I... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the derivation of Kwakernaak's filtering equations via the innovations approach

    Publication Year: 1972, Page(s):709 - 710
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    The innovations approach is utilized to provide a new derivation of Kwakernaak's filtering equations for systems with time delays. The derivation is made simpler by expressing the time-delay systems in the form of distributed-parameter systems. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Uncontrollability and unobservability of multivariable systems

    Publication Year: 1972, Page(s):725 - 726
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (200 KB)

    The uncontrollability and unobservability of linear time-invariant multivariable control systems is investigated. A simple test based on the properties of the minimal polynomial yields the suffcient conditions for uncontrollability and unobservability. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Biomedical engineering systems

    Publication Year: 1972, Page(s):746 - 747
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (352 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Singular perturbation of absolute stability

    Publication Year: 1972, Page(s):720 - 721
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB) | HTML iconHTML

    Absolute stability of the Lur'e-Postnikov class of non-linear systems is considered under the singular perturbations. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On optimal ramp control of traffic jam queues

    Publication Year: 1972, Page(s):630 - 637
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (832 KB)

    A queuing theory model is developed for the controlled merging of vehicles entering an expressway ramp. The flow of ramp vehicles is restricted in response to downstream congestion or traffic jams. An optimal on-off controller is found for the stochastic problem with random stopping time which results from minimizing the mean sum of the number of cars stopped in the jam and the number of cars dive... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of oscillations in low-order nonlinear systems

    Publication Year: 1972, Page(s):672 - 675
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (456 KB)

    Loeb's criterion and the incremental-input describing function (IDF) stability technique are compared for general nonlinear second- and third-order systems. Situations in which the two stability techniques disagree are determined and studied in detail. The IDF stability technique is related directly to the variational approach for a general system, and Loeb's criterion is related to that for secon... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dual control based on approximate a posteriori density functions

    Publication Year: 1972, Page(s):689 - 693
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (560 KB)

    The problem of control of a nonlinear time discrete stochastic system is considered. The control function is obtained with the help of approximate a posteriori density functions from a set of measurable functions defined on all past controls and measurements. Approximations are chosen to retain the dual (estimator-controller) nature of the truly optimal control The controls obtained from this meth... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a triangle inequality used in Lyapunov function construction

    Publication Year: 1972, Page(s): 721
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (144 KB)

    The method for constructing Lyapunov functions using the Okamura function is shown to be missing a crucial step. The proof of this step, which uses the classical "smoothing of the corners" concept, is given. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new control approach using the inverse system

    Publication Year: 1972, Page(s):698 - 702
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (480 KB)

    A novel control scheme is presented. It utilizes the inverse system concept along with the basic structure of the conventional model following control scheme. It is a direct approach that does not involve any optimization and is simple to apply. The scheme is illustrated by several examples. An extension of this scheme to adaptive control is suggested and areas for further research are indicated. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some numerical results using Kalaba's new approach to optimal control and filtering

    Publication Year: 1972, Page(s):713 - 715
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    Numerical results are given comparing Kalaba's new approach with a classical method for evaluating a simple optimal control problem. Kalaba's new approach is to convert the optimal control problem directly into an initial-value problem without utilizing the Euler equations, Pontryagin's maximum principle, or the principle of optimality. The classical method utilizes the calculus of variations to o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame